Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 2011 Nov;86(11):1050-5. doi: 10.4065/mcp.2011.0208.

Association between low serum 25-hydroxyvitamin D and depression in a large sample of healthy adults: the Cooper Center longitudinal study.

Author information

  • 1Department of Psychiatry, UT Southwestern Medical Center at Dallas, TX 75390-8849, USA.

Abstract

OBJECTIVE:

To investigate the association between serum vitamin D levels and depression in a large database of patients from the Cooper Clinic.

PATIENTS AND METHODS:

We conducted a cross-sectional study of 12,594 participants seen at the Cooper Clinic from November 27, 2006, to October 4, 2010. Serum 25-hydroxyvitamin D [25(OH)D] was analyzed, and depression was defined as a Center for Epidemiologic Studies Depression Scale (CES-D) score of 10 or more. Those with and those without a history of depression represented 2 distinct populations with respect to CES-D scores; accordingly, they were analyzed separately.

RESULTS:

In the total sample, higher vitamin D levels were associated with a significantly decreased risk [odds ratio, 0.92 (95% confidence interval, 0.87-0.97)] of current depression based on CES-D scores. The finding was stronger in those with a prior history of depression [odds ratio, 0.90 (95% confidence interval, 0.82-0.98)] and not significant in those without a history of depression [odds ratio, 0.95 (95% confidence interval, 0.89-1.02)].

CONCLUSION:

We found that low vitamin D levels are associated with depressive symptoms, especially in persons with a history of depression. These findings suggest that primary care patients with a history of depression may be an important target for assessment of vitamin D levels.

Comment in

PMID:
22033249
[PubMed - indexed for MEDLINE]
PMCID:
PMC3202994
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk